Virginia, 2016

Flash Flooding and Flooding in Virginia, September 29, 2016

September 29, 2016 · NWS LWX · 19 events in 6 counties and zones

An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain. Flooding occurred across the Mid-Atlantic region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 12:59 AM EST, 21 minutes earlier.

Area forecast discussion, Sep 29, 12:59 AM EST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
159 AM EDT Thu Sep 29 2016

.SYNOPSIS...
An upper level low will settle over Kentucky Thursday into Friday
before drifting across the Great Lakes this weekend. A persistent
onshore flow and rain event will occur across the Mid-Atlantic
through Friday. The low looks to track east across the northern
Mid-Atlantic early next week with a cold front eventually crossing
the area as the low moves offshore.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Latest convective allowing models continue to have the south flow
bring increasing coverage of showers and thunderstorms across
the area through midnight with ongoing activity overnight.
Continued local heavy rain with ongoing flash flood threats. The
activity over southern VA has been slow moving and repeating in
places. Flooding threat is greatest if this occurs over sensitive
locations like urban areas. Looks like severe thunderstorm watch
can expire on time. Will coordinate on that now.

Low level flow increases and shifts easterly Thursday with swaths
of heavy rain persisting across the forecast area.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Thursday is a day for all to be concerned about. BUFKIT soundings
are showing a strong low level easterly flow. This is a prime
heavy rain/flood producer. It is difficult to pick an exact spot
where the heaviest rain could fall but two areas of concern
appear to be 1) the area between DC and the PA border and 2) the
eastern slopes of the Blue Ridge. Flash flood watch is in effect
through Friday morning for the CWA with the exception of the
Highlands. Depending upon rainfall rates and fact that ground has
been dry this month we may see steadier rises on streams/creeks,
and over time see main stem rivers rise.

To summarize - high concern for localized flooding Thursday - widespread
rain with embedded excessive.

Despite the weak instability on Thursday a strong wind field
remains, so there could be a few stronger storms with wind/hail
threats with a Marginal risk west of the Blue Ridge.

The concern will definitely continue Thursday night as the upper
cutoff low continues to spin to our west. East/southeast flow will
keep the moisture streaming into the northern Mid Atlantic.
Flooding threat will persist.

Showers expected to continue through Friday night. Intensity looks
to decrease Friday evening, but this will need to be followed in
future forecasts. As of now the flash flood watch until 8am Friday
seems sufficient.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper low will remain across the Ohio Valley this weekend. Hence, we
will need to keep a chance of showers in the forecast for at least
Saturday. However, that chance will be less than the end of the week
as the low will begin to lift toward the Great Lakes and eventually
the St. Lawrence Valley. That should permit a drying trend, making
Sunday the better of the two weekend days.

High temperatures will be near normal for the start of October.
Lows, on the other hand, will be about 5 to 10 degrees above normal,
due to the humidity from the influx of moisture.

High pressure should be back for early next week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Upper-level low will impact the area today through Friday...bringing
IFR/LIFR to all the terminals. Heaviest rain expected late
tonight into Friday. Isolated thunderstorms are also possible
overnight and Thursday afternoon. Expect low ceilings through
Friday night with persists onshore flow.

Gradual improvement through the weekend. VFR should generally
prevail by Sunday.

&&

.MARINE...
Updated the SCA to Gale Warning for the main channel of the
Chesapeake Bay and eastern inlets until 14z Thursday...as ongoing
observations indicate gusts near Gales. SCA in effect for the
lower half of the Chesapeake Bay and lower Tidal Potomac...and for
all waters through 12z Friday...as gradient winds increase with
strengthening system. Gales possible Thursday as a southeast wind
increases. Gradient should begin to relax by later Friday...with
SCA winds less likely.

Upper low will slowly lift and fill this weekend. No flags
anticipated at this time.

&&

.TIDES/COASTAL FLOODING...
Persistent onshore flow with gusts 20 to 25 knots will bring a
steady increase to positive tidal departures across the waters through
Friday with at least southern areas (Annapolis and south) of the
bay and the entire tidal Potomac likely to see at least minor
coastal flooding by Thursday afternoon.

Went ahead with a coastal flood advisory for overnight at Straits
Pt in St Marys County and Thursday early afternoon which should be
more widespread. Will continue to monitor trends both up the MD
part of the Bay and Tidal Potomac.

May need to issue coastal flood watches for high tides as early as
Thursday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
     Coastal Flood Advisory from 6 AM this morning to midnight EDT
     tonight for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-016>018-501>508.
     Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
     016-018.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ017.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
     036>040-050>057-501-502-505>508.
     Coastal Flood Advisory until 8 PM EDT this evening for VAZ057.
     Coastal Flood Advisory from 6 AM this morning to midnight EDT
     tonight for VAZ054.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory from 10 AM this morning to 8 AM EDT
     Friday for ANZ530>534-539>541-543.
     Gale Warning until 10 AM EDT this morning for ANZ530>534-
     539>541-543.
     Small Craft Advisory until 8 AM EDT Friday for ANZ535>538-542.

&&

Update...Melliott
Previous...Woody!/Jackson
Hazardous weather outlook, Sep 29, 12:50 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 AM EDT THU SEP 29 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
150 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...OVERNIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT FOR THE MAIN CHANNEL OF THE CHESAPEAKE
BAY AND EASTERN INLETS.

GUSTY THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-300600-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
150 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...OVERNIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA EXCEPT THE SOUTHERN
ALLEGHENY HIGHLANDS. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

17 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Frederick

When
September 29, 1:20 AM EST to 7:00 AM EST
Where
Frederick County, 2.25 mi ENE of Burning Knolls to 2.59 mi ENE of Burning Knolls
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.180, -78.090

Valley Mill Road was closed due to flooding. Law enforcement was on site directing traffic away from roadway.

Flash Flood, Clarke

When
September 29, 1:50 AM EST to 7:00 AM EST
Where
Clarke County, 2.62 mi SE of Millwood to 2.63 mi SE of Millwood
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.040, -78.000

Route 50 westbound was closed near Swift Shoals road due to flooding.

Flood, Stafford

When
September 29, 3:20 AM EST to 9:45 AM EST
Where
Stafford County, 0.74 mi N of Mt Joy Store to 0.78 mi SW of Midway Is
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.491, -77.381

Route 1 was closed near Potomac Hills Fire State due to flooding.

Flood, Stafford

When
September 29, 4:00 AM EST to 9:45 AM EST
Where
Stafford County, 1.2 mi NW of Ferry Farms to 1.2 mi NE of Falmouth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.331, -77.447

Harrell Road was closed due to flooding.

Flood, Fairfax

When
September 29, 4:30 AM EST to 9:45 AM EST
Where
Fairfax County, 0.56 mi ENE of Donovans Corner to 0.68 mi E of Donovans Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.772, -77.310

Burke Lake Road was closed near Jermiah Court due to flooding.

Flood, Warren

When
September 29, 2:16 PM EST to 10:30 PM EST
Where
Warren County, 0.76 mi WSW of Cedarville to 0.93 mi W of Cedarville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.977, -78.194

Ritnour Hollow Road was closed due to high water over Ritenour Run.

Flood, Page

When
September 29, 2:16 PM EST to 10:30 PM EST
Where
Page County, 0.84 mi NE of Kimball to 0.73 mi NNE of Kimball
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.689, -78.409

Lyn-Mar Road was closed over Pass Run due to flooding. This is a low water crossing.

Flood, Warren

When
September 29, 2:36 PM EST to 10:30 PM EST
Where
Warren County, 0.54 mi W of Cedarville to 0.35 mi W of Cedarville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.980, -78.190

Reliance Road was closed over Crooked Run due to high water.

Flood, Page

When
September 29, 4:27 PM EST to 10:30 PM EST
Where
Page County, 1.28 mi ENE of Fairview to 2.39 mi S of Kimball
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.660, -78.410

All three bridges on Dry Run Road were closed due to high water.

Flood, Clarke

When
September 29, 5:00 PM EST to 10:30 PM EST
Where
Clarke County, 3.88 mi NNW of Boyce to 3.98 mi NNW of Boyce
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.147, -78.090

Sulphur Spring Road was closed over Opequon Creek Due to high water.

Flood, Clarke

When
September 29, 5:00 PM EST to 10:30 PM EST
Where
Clarke County, 1.89 mi SSW of Wadesville to 2.13 mi SW of Wadesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.227, -78.049

Old Charlestown Road was closed near Opequon Creek due to high water.

Flood, Frederick

When
September 29, 5:00 PM EST to 10:30 PM EST
Where
Frederick County, 0.87 mi SE of Burning Knolls to 0.94 mi SSE of Burning Knolls
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.160, -78.120

Greenwood Road was closed at Edmonson Lane due to high water.

Flood, Frederick

When
September 29, 5:00 PM EST to 10:30 PM EST
Where
Frederick County, 1.41 mi SE of Freyco to 1.35 mi SE of Freyco
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.215, -78.083

Jordan Springs Road was closed due to high water.

Flood, Frederick

When
September 29, 5:00 PM EST to 10:30 PM EST
Where
Frederick County, 2.25 mi ENE of Hayfield to 2.14 mi ENE of Hayfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.240, -78.260

Indian Hollow Road was closed in the 2200 Block due to high water.

Flood, Frederick

When
September 29, 5:00 PM EST to 10:30 PM EST
Where
Frederick County, 0.99 mi SW of Green Spg to 0.9 mi WSW of Green Spg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.289, -78.182

Cattail Road was closed due to high water.

Flood, Page

When
September 29, 5:06 PM EST to 10:30 PM EST
Where
Page County, 2.13 mi SW of Panorama to 2.23 mi WSW of Panorama
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.650, -78.350

Jewell Hollow Road was closed over Pass Run due to high water.

Flood, Page

When
September 29, 5:17 PM EST to 10:30 PM EST
Where
Page County, 2.11 mi E of Stony Man to 2.07 mi E of Stony Man
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.634, -78.391

Printz Mill Road was closed over South Fork Dry Run due to high water.

Flood, Frederick

When
September 29, 7:00 PM EST to 10:30 PM EST
Where
Frederick County, 1.6 mi ENE of Burning Knolls to 1.51 mi ENE of Burning Knolls
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.176, -78.101

Channing Drive was closed near Valley Mill Road due to high water.

Flood, Frederick

When
September 29, 7:00 PM EST to 10:30 PM EST
Where
Frederick County, 1.07 mi E of Rock Enon Spgs to 1.29 mi E of Rock Enon Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.220, -78.380

Back Creek Road was closed in the 2100 Block due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659279, 659280, 661017, 661018, 661019, 661024, 661032, 661027, 661040, 661057, 661058, 661059, 661061, 661063, 661064, 661044, 661048, 661060, 661062.